Oklahoma, 2019

Flash Flood and Flooding in Oklahoma, June 23, 2019

June 23, 2019 · NWS OUN · 11 events in 9 counties and zones

Several rounds of thunderstorms associated with a cold front produced reports of wind and hail on the 23rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Several rounds of thunderstorms associated with a cold front produced reports of wind and hail on the 23rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 22, 7:51 PM CST, 5 hours 19 minutes earlier.

Area forecast discussion, Jun 22, 7:51 PM CST, 5 hours 19 minutes before
Area Forecast Discussion
National Weather Service Norman OK
851 PM CDT Sat Jun 22 2019

.UPDATE...
Decreased the chance of showers and thunderstorms until late
tonight/early Sunday morning.

&&

.DISCUSSION...
Thunderstorms have not been too organized across Oklahoma today.
Many thunderstorms have been more the "pulse" variety. Effective
bulk shear and instability/MLCAPE have been weaker than forecast,
which may explain the tempered convection.

With respect to instability, the mid-level lapse rates on the 00Z
KOUN sounding were weaker than recent days. These lapse rates may
been modulated by the remnant MCV that moved in from north Texas
earlier today. There was some convective inhibition on the 00Z
sounding as well.

There is still a reasonable chance that storms across eastern
Colorado may organized into an MCS that could affect northern
Oklahoma with a primary threat for damaging wind gusts. The
boundary/remnants from this convection may serve as a focal point
for convection tomorrow.

Mahale

&&

.PREV DISCUSSION... /issued 627 PM CDT Sat Jun 22 2019/

DISCUSSION...
00Z TAFs.

AVIATION...
A convectively-induced mid/upper-level disturbance over southeast
Oklahoma will continue to affect TSRA development across Oklahoma and
north Texas, enhancing it over eastern Oklahoma, and limiting it
over central Oklahoma this evening. Meanwhile, a surface front over
northwest Oklahoma will be a focus for TSRA development through the
period. The front will begin to move southeast as a cold front
overnight, and should be nearing I-44 around the prime TSRA
development time tomorrow (about 20-22Z). Expect low (low MVFR level)
clouds near the front and also across the area near/east of KSPS-
KPNC late tonight and Sunday morning.

PREV DISCUSSION... /issued 338 PM CDT Sat Jun 22 2019/

DISCUSSION...
Convection is increasing slowly across our southeast counties,
and is yet to develop in the northwest as of midafternoon. The
southeastern showers and storms are associated with an MCV that
is moving slowly north-northeast from the Dallas/Fort Worth area.
In the northwest, storms are expected to develop near and
southeast of a nearly stationary front.

Instability is quite strong, so wherever surface-based storms can
develop, they will be able to intensify quickly. Vertical wind
shear varies across the region. It should be easily sufficient
for severe storms over the northwest half of our forecast area,
given the amount of instability, but will be less supportive in
the southeast. Locally-enhanced shear in the circulation of the
MCV may be an exception.

The northwest convection is expected to merge into an MCS
overnight, mainly affecting the northern half of Oklahoma, but
scattered storms are likely to form outside this system on
various outflow boundaries that should be in place by tonight.

Sunday looks like a near-repeat, although with the front probably
close to I-44 by the time of primary convective development.
Therefore, the highest probability of storms Sunday afternoon and
evening is across the southeast half of our forecast area.

Since heavy rain is expected with many of the storms, and since
some training appears likely, especially this
afternoon/evening/overnight, we have retained the existing Flood
Watch...and expanded it to the southeast. From roughly I-44 and
east, the watch will go through 12Z (7 am CDT) on Monday, while
the rest of the watch is currently set to expire 24 hours earlier.

After Sunday's storms, upper-level ridging sets in. This will
result in much lower chances of showers and thunderstorms through
the rest of the week.

CmS

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  71  88  62  84 /  30  70  50  10
Hobart OK         71  92  62  87 /  20  40  30  10
Wichita Falls TX  75  92  67  87 /  20  60  50  20
Gage OK           63  83  54  85 /  50  20  20   0
Ponca City OK     69  85  62  83 /  60  60  40  10
Durant OK         75  87  69  85 /  20  50  80  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Monday morning for OKZ019-020-023>032-
     038>048-050>052.

     Flood Watch until 7 AM CDT Sunday for OKZ005>008-011>013-017-018.

TX...Flood Watch through Monday morning for TXZ090.

&&

26/10
Hazardous weather outlook, Jun 22, 8:33 PM CST, 4 hours 37 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
933 PM CDT Sat Jun 22 2019

OKZ004>048-050>052-TXZ083>090-240245-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
933 PM CDT Sat Jun 22 2019

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Tonight...

.Thunderstorms...
Late tonight, thunderstorms could move into the area from the
area from the west. If this occurs, strong to potentially damaging
winds would be possible, especially across northern, western, and
possibly central Oklahoma.

.Heavy Rain and Flooding...
Heavy rain will be a concern with the showers and thunderstorms
that occur through the night. Flash flooding and river flooding
could be possible in some areas.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across
the area should prepare for severe weather operations during the
overnight hours.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

.Thunderstorms...
Showers and thunderstorms are expected to be ongoing Sunday
morning. Heavy rain will be the primary concern early Sunday.

Severe storms will be likely again Sunday afternoon and evening
with an Enhanced Risk across western north Texas and all but
northwest parts of Oklahoma. There is uncertainty Sunday due to
the effects of storms Saturday night. However, severe storms are
likely with very large hail and damaging winds.

.Heavy Rain and Flooding...
Heavy rain Sunday could lead to flash flooding and river
flooding.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Mahale

In the hours before

Special weather statement, Jun 23, 12:16 AM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
116 AM CDT Sun Jun 23 2019

OKZ014-021-230645-
Roger Mills OK-Beckham OK-
116 AM CDT Sun Jun 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR southern Roger Mills and
northwestern Beckham Counties Until 145 AM CDT...

AT 114 AM CDT, a strong thunderstorm was located 5 miles south of
Reydon, moving northeast at 40 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Storm intensity is increasing and severe weather may develop rapidly.
Stay alert and listen for warnings.

&&

LAT...LON 3569 10000 3584 9965 3572 9938 3569 9938
      3527 10000
TIME...MOT...LOC 0614Z 232DEG 36KT 3557 9993

WR
Special weather statement, Jun 23, 1:09 AM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
209 AM CDT Sun Jun 23 2019

OKZ004-230745-
Harper OK-
209 AM CDT Sun Jun 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR western Harper County Until 245
AM CDT...

AT 206 AM CDT, strong thunderstorms were along a line extending from
3 miles southwest of Englewood to 6 miles northeast of Slapout,
moving east at 40 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts over 50 MPH...

Locations impacted include...
Laverne, Buffalo and Rosston.

LAT...LON 3700 9953 3669 9960 3662 10000 3700 10000
TIME...MOT...LOC 0706Z 251DEG 36KT 3700 10002 3668 10003

WR

The radar

The Altus AFB radar (KFDR), 151 km away, was scanning. The volume nearest the first event began at 07:09 UTC.

Open the radar archive at this moment

Event by event

5 hail, 3 thunderstorm wind, 2 flood, 1 flash flood. Local standard time, as filed.

Hail, Roger Mills

When
June 23, 1:10 AM CST
Where
Roger Mills County, 3.06 mi SW of Cheyenne
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.580, -99.710

Hail, Roger Mills

When
June 23, 1:30 AM CST
Where
Roger Mills County, 2.82 mi NNW of Sweetwater
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
35.460, -99.920

Thunderstorm Wind, Grant

When
June 23, 4:00 AM CST
Where
Grant County, Deer Creek
Measured
52 kt (60 mph) estimated gust
Property damage
$200
Reported by
Broadcast Media
Coordinates
36.810, -97.520

Sheet metal outbuilding destroyed near Deer Creek. Time estimate from radar.

Flood, Caddo

When
June 23, 6:55 AM CST to 9:55 AM CST
Where
Caddo County, 2.07 mi N of Carnegie to 0.57 mi N of Carnegie
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.130, -98.600

Water over a portion of Highway 58.

Flood, Cleveland

When
June 23, 8:15 AM CST to 11:15 AM CST
Where
Cleveland County, 0.84 mi SW of Norman to 0.58 mi SSW of Norman
Cause
Heavy Rain
Reported by
Public
Coordinates
35.213, -97.452

Curb to curb flooding in normally flood prone area near OU campus.

Hail, Stephens

When
June 23, 3:19 PM CST
Where
Stephens County, 0.69 mi N of Duncan
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
34.510, -97.960

Thunderstorm Wind, Garvin

When
June 23, 3:31 PM CST
Where
Garvin County, Pauls Valley
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
34.740, -97.220

Three inch tree limbs and utility poles broken.

Hail, Garvin

When
June 23, 3:45 PM CST
Where
Garvin County, Hennepin
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
34.510, -97.350

Flash Flood, Pontotoc

When
June 23, 4:25 PM CST to 7:25 PM CST
Where
Pontotoc County, Ada to 1.59 mi SSW of Ada
Cause
Heavy Rain
Reported by
Public
Coordinates
34.770, -96.680

Cars stranded, roads closed near and just west of Ada.

Hail, Bryan

When
June 23, 5:43 PM CST
Where
Bryan County, 1.5 mi NNE of Calera
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
33.950, -96.420

Thunderstorm Wind, Ellis

When
June 23, 8:20 PM CST
Where
Ellis County, 7.76 mi WSW of Arnett
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
36.100, -99.900

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2019Every state in 2019This day in weather historyWarnings in Oklahoma, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 839087, 839088, 839089, 839090, 839091, 839093, 839094, 839095, 839099, 839100, 839101.